I didn’t kill myself yesterday—almost, though. Almost.
Here’s what happened: about three and a half weeks ago I discovered that my glucose level was 423. It’s supposed to be around 100. I used to be able to control my diabetes mellitus with diet but it no longer responds to that. And I can’t take medication because of the damage done to me by psychiatric medications.
I was putting out enormous quantities of urine. The doctor predicted I would dehydrate and end up in the hospital within three days. He did not realize how deeply horrific hospitals are to me—they do nothing but hurt—nor did he take into consideration that I would rather die than call an ambulance. So there I was—emotionally unstable, cognitively unclear and asleep more often than I was awake, i.e., comatose.
The doctor proposed metformin, an oral antidiabetic drug, at a dose of 250 mg./day. The usual dose is 1000 mg. and it can go as high as 3000 mg. I was really sick and knew that death was inevitable if I didn’t do something, and this was the first doctor who’d ever proposed a miniscule starting dose. Other doctors wouldn’t start low no matter how I asked.
So, at one-quarter the normal dose, I took metformin (also known as Fortamet, Glucophage, Glumetza or Riomet). I did well. My glucose immediately dropped into the 300’s and my other symptoms pretty much cleared up. I went back to living, and slowly watched my diabetes come under some kind of control. I also stopped my vegan diet.
In any normal person, a vegan diet would be perfect for the treatment of diabetes but I have this drug damage from psych meds. Apparently it has affected my immune system, which carries the stress load, but there is no data on the damage psych meds—most particularly lithium—do to the immune system. It is most likely that due to the stress of going meatless after 65 years of eating meat, and in the presence of my multiple other illnesses, the vegan diet created a level of stress with which my immune system could not cope. It is possible, though less probable, that my glucose levels were dropping simply because I’d quit the vegan diet.
After about a week on the metformin, the doctor proposed increasing it to 500 mg. a day. My reply was that history showed that if I reacted badly to a drug then I had to stop it entirely; reducing the dose would not stop the reaction. I proposed that the doctor have a little patience, and he agreed.
After almost three weeks on the metformin, my glucose was starting to drop below 200. Then the shit hit the fan.
On Monday, I was on my feet working around the apartment for about an hour. By Tuesday, I couldn’t stand up for more than ten or fifteen minutes. Lack of energy, malaise, weakness, lethargy or tiredness is the first sign of immune dysfunction. That’s why it’s on the label of virtually every medication you take—your immune system is fighting the crap that comes out of pharmaceutical laboratories.
And I was in significant emotional pain—irritability, moodiness, despondency. For Pete’s sake, I got kicked out of Dunkin’ Donuts for the way I complained about the air conditioning being set too low! I spent most of the day reading, watching television and sleeping. I knew I was in trouble; I just didn’t know why—but I did know, based on experience, that the best response was bed rest. Lower the stress level to as close to nothing as possible, and let the immune system recover.
A reminder here about PNIE: psychoneuroimmunoendocrinology. There is a functional relationship between your emotions, the central nervous system, the immune system, and your hormones. If you stress the immune system, then it can lay the stress off on your feelings. Likewise, your emotions can screw up your hormone production, and your nervous system can affect your immune system. It’s all interconnected and plays back and forth.
By Wednesday, I was short of breath. I have pulmonary fibrosis, which is an autoimmune disease, and was caused by drugs—“medication” by the name of the American medical industry. Drugs are drugs, whether prescribed in an office or on the street. A drug is any assortment of chemicals that you ingest to change how you feel.
Under normal circumstances, I don’t have trouble breathing. When the pulmonary fibrosis kicks up, it always is a sign that my immune system is overloaded. I went to yoga class Wednesday night and that helped tremendously. I went into it in a state of despair and distress; I came out in state of pleasant calm—which lasted until yesterday morning.
By late Wednesday afternoon, I had realized that the problem was the metformin. There is a dull sense of thud when you finally identify the source of the trouble. I had to stop taking it—but it was too late. I was in terrible emotional pain yesterday and, as the day wore on, I became increasingly suicidal.
Let me give you an English lit major’s description of what it’s like: it’s as if there’s a self-death place in the brain and psych meds keep opening a path to that death place. Antidepressants can cause suicidal feelings and behavior. I took antidepressants every day for twenty-six years, and attempted suicide about a dozen times. When I stopped taking antidepressants, I also stopped attempting suicide.
But, in the end, it wasn’t just antidepressants: every drug I took made me suicidal. Among other things, taking diuretics for the kidney disease would make me suicidal. We cut the pills down to one-quarter, and they still made me suicidal.
The damage from psych meds to my nervous/immune/endocrine systems is such that every drug makes me suicidal. I tolerated metformin for three weeks because it started at such a low dose. In the past decade, I have not been able to take any other drug for more than five days.
The road to the death place in the brain is paved with psych meds. You cannot imagine the torment I went through yesterday. I was alone and desperate. There was no one to whom I could reach out—at least no one I trusted. If you give any appearance of feeling suicidal, they call the police and have you transported to CPEP, where you are strip-searched, locked up and abused. I will not submit.
What I was sure of was that I was alone because I am a terrible person—too terrible to live. I had the means for killing myself and a plan. I wrote a suicide note. I knew—knew—that this was a temporary condition caused by drugs and that after a day or two without drugs I would be all right. I knew that.
But I didn’t believe it. What I felt was that it was all over. I was in unbearable pain and the only escape was to kill myself.
Obviously, I didn’t kill myself. I survived by reading, watching television, and using enormous self-control. Books and television create their own reality and are somewhat soporific. But I couldn’t look over the edge of the page. Death was glaring at me, reaching out and grabbing at me.
I am better this morning. It will only last a few hours, then fatigue will suck me down into it again. Tomorrow the wellness will last a few hours longer. I have little tolerance for others of my species. They are so weak. You don’t know the kind of strength you have to develop to survive these trips to hell.
I can’t take any medications because of the damage done to me by psychiatric medications. The damage is permanent.
Don’t go there!